Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 14, NWS St. Louis, MO

May 24, 20244 counties in Illinois

NWS St. Louis, MO issued this flash flood warning at May 24, 2024, 5:34 PM CDT for 4 counties in Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2024, 5:34 PM CDT (22:34 UTC)
Expired
May 24, 2024, 11:30 PM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 71 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 5:45 PM CDTFLOOD1 Sw White Hall, ILPicture of flooded road. Water from creek appears to be flowing in picture. Report of up to 8 to 12 inches on road at the time.
May 24, 7:02 PM CDTFLASH FLOODCarrollton, ILNumerous roads under deep water across the county, but particularly around Carrollton.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 88 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

507 
WGUS53 KLSX 242234
FFWLSX
ILC013-061-083-117-250430-
/O.NEW.KLSX.FF.W.0014.240524T2234Z-240525T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
534 PM CDT Fri May 24 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  North Central Calhoun County in southwestern Illinois...
  Greene County in southwestern Illinois...
  Northwestern Jersey County in southwestern Illinois...
  Northwestern Macoupin County in southwestern Illinois...

* Until 1130 PM CDT.

* At 534 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jerseyville, White Hall, Carrollton, Roodhouse, Greenfield, 
  Hardin, Athensville, Old Kane, Kane, Kampsville, Wrights, Fieldon, 
  Eldred, Rockbridge, Berdan, Woody, Belltown, Walkersville, 
  Haypress and Michael.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3952 9029 3952 9012 3931 9015 3920 9029
      3911 9031 3910 9064 3914 9070 3926 9071
      3934 9066

FLASH FLOOD...RADAR INDICATED

$$

Fuchs
1 follow-up statement
098 
WGUS73 KLSX 250422
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
1122 PM CDT Fri May 24 2024

ILC013-061-083-117-250432-
/O.EXP.KLSX.FF.W.0014.000000T0000Z-240525T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun IL-Greene IL-Jersey IL-Macoupin IL-
1122 PM CDT Fri May 24 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM CDT THIS EVENING FOR 
NORTH CENTRAL CALHOUN, GREENE, NORTHWESTERN JERSEY AND NORTHWESTERN 
MACOUPIN COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3952 9029 3952 9012 3931 9015 3920 9029
      3911 9031 3910 9064 3914 9070 3926 9071
      3934 9066

$$

Jaja

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 24, 4:03 PM CDT, 1 hour 31 minutes earlier. Its key messages:

  • -Thunderstorms will continue to develop through this evening with some strong to severe storms possible and capable of primarily large hail and damaging winds with a low threat of tornadoes. -Severe thunderstorms are expected late Saturday night into Sunday morning and possibly again during the afternoon/evening, with large hail, damaging winds, and a tornado possible. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 24, 4:03 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
403 PM CDT Fri May 24 2024

.KEY MESSAGES...

-Thunderstorms will continue to develop through this evening with
 some strong to severe storms possible and capable of primarily
 large hail and damaging winds with a low threat of tornadoes.

-Severe thunderstorms are expected late Saturday night into Sunday morning
 and possibly again during the afternoon/evening, with large
 hail, damaging winds, and a tornado possible.

-Next week will usher in a pattern change toward drier, more
 seasonal weather.

&&

.SHORT TERM... (Through Sunday)
Issued at 358 PM CDT Fri May 24 2024

Storms continue to develop along and north of an outflow boundary
that stretches from north-central Missouri, where it intersects
with a cold front, southeastward into southwestern Illinois.
Forecast soundings in this area show that a very unstable airmass
with ML CAPEs 3000-4000 J/kg, ML LR of 7-8C/km and effective shear
of 35 to 50 kts will support organized storms, including
supercells and severe multicells, with large hail and damaging
winds the main threats, though can't rule out a tornado or two as
well. Also, the latest HRRR indicates mean PWs around 1.5" and the
potential for back-building convection north of St. Louis that
could result in excessive rainfall rates up to 2"/hr, so flash
flood warnings may be needed.

Otherwise, the front will continue to move east through this evening
and convection will gradually diminish and weaken. The cold front
will exit the forecast area by 07z Saturday.

As a surface ridge builds into the region on Saturday, it will be
the pick day of the holiday weekend. Sunny, dry and warm conditions
expected with highs in the upper 70s to mid 80s.

In the meantime, the upper level trough over the western CONUS will
begin to lift out towards the Great Lakes. As the associated surface
low deepens in the lee of the Rockies and accompanying warm front
lifts northward, convection will initiate on the nose of a strong
low level jet (50-60kts) Saturday evening as moist, unstable air
surges into the central Plains. Then as the low level jet veers over
time, the MCS that develops over northern KS will slide east across
the area. Still some uncertainty on the exact location of the warm
front/convection due to discrepancies among the deterministic as
well as ensemble models. For now stuck with the latest NBM solution
which has the best chances of rain along and north of I-70 late
Saturday night through Sunday. As for any strong to severe storms,
the best location will be along the southern periphery of the
complex where the strongest instability/shear will be (MU CAPEs
between 2000-3000 J/kg and 0-6km bulk shear 40-50kts), with all
hazards possible. Once the complex moves through, there is still
some uncertainty on afternoon/evening redevelopment depending on how
much the atmosphere can recover, where any outflow boundary sets up
and timing of the main cold front. So for now feel that the best
time for severe weather will be with the complex late Saturday night
through Sunday morning, though can't rule out additional strong to
severe storms Sunday afternoon/evening.

Byrd
&&

.LONG TERM... (Sunday night through Next Friday)
Issued at 358 PM CDT Fri May 24 2024

As the system exits the region, the showers and storms will taper
off from west to east by late Sunday night. Another shortwave
will rotate around the surface low over the Great Lakes region.
This will bring another round of showers and a few thunderstorms
Monday afternoon. Then for the remainder of the forecast period,
upper level ridge will build over the western CONUS with a trough
in the east, so forecast area will remain in northwest flow aloft.
Thus temperatures will be a bit below normal with dry weather
through Thursday before the pattern begins to change late in the
work week.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1222 PM CDT Fri May 24 2024

Morning MVFR SC has lifted and scattered out late this morning.
Otherwise, as the cold front approaches the forecast area this
afternoon, storms will develop and spread eastward. Expect around
a two hour period of storms at TAF sites as they move through with
brief MVFR cigs and visibilities. Then gusty south to southwest
winds will veer to the west to northwest by 23z-00z at KUIN, KCOU
and KJEF, while the front will not move through the St. Louis
metro area until around 04z Saturday, then winds will diminish for
rest of forecast period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 24, 3:56 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
356 PM CDT Fri May 24 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
356 PM CDT Fri May 24 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across the forecast area through this
evening. Some strong to severe storms are possible and capable of
primarily large hail and damaging winds with a low threat of
tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday night through Sunday night.
A few thunderstorms may become severe late Saturday night into Sunday
morning and possibly again during the afternoon/evening, with large
hail, damaging winds, and a tornado possible across the forecast
area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather, if observed,
to the National Weather Service.

Byrd

In the hours before

Local storm report, May 24, 4:00 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
400 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Flash Flood      1 ENE Litchfield        39.18N 89.64W
05/24/2024                   Montgomery         IL   Emergency Mngr

            St. Francis Hospital in Litchfield reported
            up to 8 inches of water on the ground-level
            floor of the hospital, interrupting elevator
            service.

&&

MF
Local storm report, May 24, 4:10 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
410 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Rain             1 SSE Litchfield        39.16N 89.65W
05/24/2024  M4.60 Inch       Montgomery         IL   Public

&&

MF
Local storm report, May 24, 4:14 PM CDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
414 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     Tstm Wnd Dmg     1 ESE Litchfield        39.17N 89.64W
05/24/2024                   Montgomery         IL   Emergency Mngr

            Tree down atop a mobile home, numerous limbs
            down, and about an acre of wheat field was
            flattened on the south side of Litchfield.

&&

MF
Local storm report, May 24, 4:23 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
423 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             5 WSW Mount Sterling    38.43N 91.70W
05/24/2024  E1.75 Inch       Osage              MO   Amateur Radio

            Photo of estimated golf ball size hail. Time
            estimated from radar.

&&

AE
Local storm report, May 24, 4:31 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
431 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Hail             5 WSW Mount Sterling    38.43N 91.70W
05/24/2024  E1.75 Inch       Osage              MO   Amateur Radio

            Corrects previous hail report from 5 WSW
            Mount Sterling. Photo of estimated golf ball
            size hail. Time estimated from radar.

&&

AE
Local storm report, May 24, 5:07 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
507 PM CDT Fri May 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Flash Flood      1 NNW Kemper            39.24N 90.18W
05/24/2024                   Jersey             IL   CO-OP Observer

            Tommy Ruyle reported water crossing the road
            at multiple locations along Illinois Route
            267 between Medora and Greenfield.

&&

MF

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:22 PM CDTRiver Flood WarningLSXPike25 days
May 24, 12:22 PM CDTRiver Flood WarningLSXCalhoun26 days
May 24, 12:22 PM CDTRiver Flood WarningLSXPike21 days
May 24, 12:22 PM CDTRiver Flood WarningLSXPike17 days
May 24, 12:37 PM CDTSevere Thunderstorm WarningLSXJersey27 min
May 24, 1:00 PM CDTSevere Thunderstorm WarningLSXGreene30 min
May 24, 1:13 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery47 min
May 24, 1:22 PM CDTTornado WarningLSXMontgomery23 min
May 24, 1:47 PM CDTFlash Flood WarningLSXMacoupin, Montgomery8 hr
May 24, 1:49 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike24 min
May 24, 2:16 PM CDTSevere Thunderstorm WarningLSXGreene, Pike44 min
May 24, 2:41 PM CDTAreal Flood AdvisoryLSXGreene, Jersey, Macoupin32 min
May 24, 2:53 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike52 min
May 24, 3:13 PM CDTFlash Flood WarningLSXGreene, Jersey, Macoupin6 hr
May 24, 3:41 PM CDTAreal Flood AdvisoryLSXCalhoun, Greene, Macoupin, Pike3 hr
May 24, 3:41 PM CDTSevere Thunderstorm WarningLSXBrown, Pike49 min
May 24, 4:25 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery50 min
May 24, 4:30 PM CDTFlash Flood WarningLSXCalhoun, Greene, Pike6 hr
May 24, 4:43 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey47 min
May 24, 5:11 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike49 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison51 min
May 24, 5:36 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery39 min
May 24, 5:48 PM CDTFlash Flood WarningLSXCalhoun3 hr
May 24, 6:03 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison20 min
May 24, 6:05 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey40 min

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.